New York, 2008High Wind in New York, September 15, 2008
September 15, 2008 · NWS BGM · 5 events in 4 counties and zones
The remnants of Hurricane Ike moved northeast from the Ohio Valley through the eastern Great Lakes overnight from the 14th to the 15th. This storm brought high winds from the Finger Lakes to the eastern Lake Ontario region of north central New York.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Ike moved northeast from the Ohio Valley through the eastern Great Lakes overnight from the 14th to the 15th. This storm brought high winds from the Finger Lakes to the eastern Lake Ontario region of north central New York. Peak wind gusts ranged from 50 to 60 mph. Damage occurred to trees and power lines, as many power outages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 15, 1:26 AM EST, 4 minutes earlier.
Area forecast discussion, Sep 15, 1:26 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 AM EDT MON SEP 15 2008
.SYNOPSIS...
THE REMNANTS OF IKE WILL SPEED NORTH AND EAST TODAY INTO CANADA.
STRONG GUSTY WINDS WILL GRADUALLY DIMINISH SOME THIS MORNING...THEN
PICK UP AGAIN DURING THE AFTERNOON AS A COLD FRONT BLOWS THROUGH.
DRIER AND COOLER CONDITIONS ARE EXPECTED THROUGH THE MIDDLE OF THE
WEEK UNDER HIGH PRESSURE.
&&
.NEAR TERM /THROUGH TODAY/...
THE REMNANTS OF IKE ARE TEARING ACRS SRN ONTARIO TONIGHT AS A
988MB LOPRES AREA. THE SYSTEM HAS CREATED HAVOC ACRS THE MS/OH
VALLEYS TONIGHT WITH WIDESPREAD WIND DAMAGE ASSOC WITH WINDS ON
THE ORDER OF 60-75 MPH. ACRS CWA...HIGHEST WIND GUST REPORTED HAS
BEEN 46KTS (52 MPH) AT KPEO WITH SLIGHTLY LESSER REPORTS ACRS
FINGER LKS AND THE MOHAWK VALLEY. EXPECT THESE WINDS TO CONTINUE
FOR ANOTHER 2-3 HRS BEFORE DIMINISHING RAPIDLY AS IKE CONTINUES
ITS RACE THRU CANADA.
CURRENT WIND ADVISORY LOOKS TO BE IN GREAT SHAPE. WIND WARNING
CRITERIA NOT QUITE BEING MET AND ISALLOBARIC COUPLET IS GRADUALLY
BEGINNING TO WEAKEN AS IT PASSES ALONG THE AXIS OF LKS
ERIE/ONTARIO. CANNOT RULE OUT THE CHC OF AN OUTSIDE GUST APPCHG
50KTS IN THE NEXT HR OR TWO. HWVR...THE HIGHEST WIND REPORTS HV
RMND BACK TO OUR WEST AND WINDS ACRS WRN NY ARE ALREADY SHIFTING
TO THE WEST AS CLOSE AS ONTARIO COUNTY SO THINK OUR BEST CHC OF
MEETING WIND WARNING CRITERIA IS JUST ABOUT OVR. THUS...WILL LET
ADVISORY GO UNTIL 6 AM AND MAY BE ABLE TO CANCEL EARLY DEPENDING
ON HOW QUICK WINDS SHIFT.
COLD AIR ADVECTION IS MVG IN QUICKLY BHND IKE WITH JAMESTOWN
DROPPING 20 DEGREES IN THE PAST 4 HRS. THINK THIS TREND WILL
CONTINUE AND HV INDICATED GRADUALLY FALLING TEMPS DRG THE
DAY...ESPECIALLY THRU 18Z BFR LEVELING OFF SLIGHTLY. WITH TEMPS
STILL IN THE 80S ACRS THE BULK OF THE FA MOST PLACES HV ALREADY
REACHED THEIR HIGHS FOR THE CALENDAR DAY. MAX TEMPS FOR THE DAYTIME
PD SHUD LEVEL OUT ARND 70 DEGREES FOR MOST LOCALES.
HV KEPT 20-30 POPS IN FOR THE DAY AS NW FLOW KICKS IN OFF LK
ONTARIO. WITH SFC-H8 TEMP DIFFERENCE OF ARND -13C CANNOT RULE OUT
A FEW SHOWERS TODAY OVR THE FINGER LKS/MOHAWK VALLEY UNDER 290-300
FLOW.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
NW FLOW CONTINUES TONIGHT WITH POSSIBLE STRATO-CU ACRS NW SXNS.
OTHER THAN THAT...QUIET STRETCH OF WX EXPECTED OUTSIDE OF EARLY
MRNG VLY FOG. WK FLOW EXPECTED THRU THE MIDDLE PART OF THE WEEK WITH
GNRLY DRY CONDS AND SLIGHTLY BLO NORMAL TEMPS. NEXT WX-MAKER
APPEARS TO BE VRY WK FRONT DROPPING OUT OF CANADA LATE IN THE PD
BUT SHUD HV VERY LITTLE MOISTURE TO WORK WITH.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
STAYED CLOSE TO PREVIOUS FORECAST PACKAGE AND HPC GUIDANCE. A WEAK
FRONT IS DEPARTING THURSDAY MORNING AS THIS PERIOD BEGINS. A DRY
NORTHWESTERLY FLOW WILL PERSIST THROUGH AT LEAST FRIDAY, WITH A
HIGH PRESSURE RIDGE BEGINNING TO BUILD ALOFT FOR THE WEEKEND. THE
RESULT SHOULD BE FAIR WEATHER WITH WARM TEMPERATURES.
&&
.AVIATION /05Z MONDAY THROUGH FRIDAY/...
WINDS WILL REMAIN GUSTY TODAY AS A COLD FRONT MOVES THROUGH. WE
ARE FORECASTING GUSTS OF 30 TO 40 MPH THIS MORNING AT THE ELM
TERMINAL WHERE FLOW IS FAVORABLE FOR STRONG GUSTS...AND ALSO AT
THE SYR AND RME TERMINALS. CEILINGS WILL LOWER TO MVFR AT MOST
SITES, AND REMAIN SO UNTIL MID/LATE AFTERNOON.
OUTLOOK...
MON NGT...VFR...BUT LINGERING MVFR CIGS PSBL ACRS UPSTATE NY.
TUESDAY THROUGH FRIDAY...VFR....BUT LIFR FG/CIGS PSBL IN RIVER
VALLEYS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR NYZ009-
015>018-022>025-036-037-044.
&&
SYNOPSIS...PVB
NEAR TERM...PVB
SHORT TERM...PVB
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, Sep 14, 2:29 PM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT SUN SEP 14 2008
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-151930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
329 PM EDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE REMNANTS OF HURRICANE IKE WILL PASS TO OUR WEST TONIGHT. A
COLD FRONT WILL SWEEP ACROSS THE AREA AFTER MIDNIGHT. SOUTHERLY
WINDS WILL INCREASE TO 15 TO 25 MPH THIS EVENING...THEN SHIFT TO
THE WEST BEHIND THE FRONT. WINDS MAY GUST OVER 40 MPH AT TIMES
BETWEEN MIDNIGHT AND 4 AM...ESPECIALLY OVER THE HIGHEST TERRAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ062-PAZ040-043-044-047-048-072-151930-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
329 PM EDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
WINDS WILL GET A LITTLE BREEZY TONIGHT AS THE REMNANTS OF
HURRICANE IKE PASS WELL TO THE WEST OF THE REGION. SOUTH WINDS
WILL INCREASE TO 15 TO 20 MPH THIS EVENING...THEN BECOME WEST
AFTER MIDNIGHT WITH GUSTS TO AROUND 35 MPH POSSIBLE...ESPECIALLY
OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Southern Cayuga
- When
- September 15, 1:30 AM EST
- Where
- Southern Cayuga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Trees and wires were blown down in the city of Auburn.
High Wind, Tompkins
- When
- September 15, 2:00 AM EST
- Where
- Tompkins forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 42.452, -76.474 (the zone’s center; the record gives no point)
Several Trees and wires were blown down in Ithaca.
High Wind, Southern Cayuga
- When
- September 15, 2:40 AM EST
- Where
- Southern Cayuga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Storm Chaser
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Trees and wires were blown down in Owasco.
High Wind, Chemung
- When
- September 15, 3:44 AM EST
- Where
- Chemung forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.141, -76.760 (the zone’s center; the record gives no point)
Approximately half the city of Elmira was without power due to trees and wires that were blown down.
High Wind, Cortland
- When
- September 15, 3:55 AM EST
- Where
- Cortland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Trees and wires were blown down in Marathon and McGraw.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, September 15 to 19, 2008$8.0 million · 2 events
- Flooding in Indiana, September 15 to 22, 2008$2.0 million · 2 events
- Flood in Texas, September 15 to 30, 2008$1.0 million · 1 event
- Flood in Michigan, September 15 to 24, 2008$150,000 · 1 event
- Flash Flood in South Carolina, September 15, 2008$30,000 · 1 event
- Lightning Strike in Florida, September 15, 20082 injured · 1 event
- Rip Current in Florida, September 15, 20081 event
- Damaging Wind in Alabama, September 15, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134775, 134780, 134781, 134782, 134783.